Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 274, NWS Pittsburgh, PA

September 1, 2003Venango County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Sep 1, 2003, 11:28 PM EDT for Venango County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2003, 11:28 PM EDT (03:28 UTC)
Expired
Sep 2, 2003, 2:30 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 104 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 020330
FFWPBZ
PAC121-020630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1128 PM EDT MON SEP 1 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VENANGO COUNTY IN PENNSYLVANIA

* UNTIL 230 AM EDT

* AT 1128 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED ALMOST 
 ONE  INCH OF RAINFALL HAS FALLEN NEAR BARKEYVILLE. STREAM RISES CAN
 BE EXPECTED ALONG THE NORTH BRANCH OF SLIPPERY ROCK CREEK NEAR 
 ROUTE 8. 


* OTHER LOCATIONS IN THE WARNING INCLUDE...CLINTONVILLE AND 
NECTARINE...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:52 PM EDT, 8 hours 36 minutes earlier.

Area forecast discussion, Sep 1, 2:52 PM EDT, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 PM EDT MON SEP 1 2003

1ST BATCH OF HEAVY RAIN MOVING THROUGH EASTERN PORTIONS OF FA ATTM
WITH NEXT SHORT WV MOVING INTO WESTERN PORTION WITH NEXT BATCH.
MESOETA BEGINS TO TAPER OFF TO SCATTERED SHOWERS IN THE NW TIER BY
LATE MORNING AS NEXT LOW MOVES OFF. WILL EXTEND FLOOD WATCH TIL 11
AM IN ACCORD WITH THIS AND ANY RUNOFF THAT IS STILL ONGOING. MAY BE
SOME BREAK IN THE POPS TUESDAY NIGHT AS FRONT SAGS TO SOUTH...BUT
THEN RETURNS AS REMAINS OF TROPICAL SYSTEM MOVES UP THE MISSISSIPPI
AND OHIO VALLEYS. FOR NOW WENT WITH HIGH CHC POPS FOR WED AND WED
NIGHT AND CHCS ALONG OUR SE TIER FOR THURS. BEYOND THURS MUCH
DEPENDS ON FUTURE COURSE OF FABIAN AND WHAT IS COMING UP ALONG THE
SOUTHEAST GULF ACCORDING TO GFS.
TEMPS SIMILAR TO FWC MOS GUIDANCE BUT DID NOT GO AS HIGH FOR MAXS
TOMORROW COUNTING ON CLOUD COVER AND RAIN.

PIT   65  76  63  76 /  90  80  50  50
HLG   65  77  63  76 /  90  80  50  50
MGW   67  77  65  78 /  70  70  50  50
ZZV   65  77  64  77 /  90  80  50  50
PHD   65  76  64  77 /  90  80  50  50
FKL   61  72  59  73 /  90  80  40  50
DUJ   60  72  59  73 /  90  80  40  50
LBE   65  77  63  76 /  90  80  50  50
BTP   63  73  61  75 /  90  80  50  50
IDI   63  73  61  75 /  90  80  50  50
ODM   65  73  60  73 /  70  60  60  50

.PBZ...
MD...FLOOD WATCH UNTIL 1100 AM EDT TUESDAY FOR ZONE MDZ001.

OH...FLOOD WATCH UNTIL 1100 AM EDT TUESDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLOOD WATCH UNTIL 1100 AM EDT TUESDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH UNTIL 1100 AM EDT TUESDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Sep 1, 5:55 AM EDT, 17 hours 33 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-010945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
555 AM EDT MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OHIO HEADWATERS AREA.
RAIN AMOUNTS OVER 1.50 INCHES MAY OCCUR AND THIS AMOUNT CAN CAUSE
FLOODING ALONG SMALL STREAMS AND IN OTHER AREAS WITH POOR
DRAINAGE.

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EAST
CENTRAL OHIO, MAINLY DURING THE AFTERNOON AND EVENING HOURS, WITH
THE MAIN THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE MAY CONTINUE TO BE THE THREAT OF HEAVY RAIN AND ISOLATED
SEVERE THUNDERSTORMS TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 1, 8:08 PM EDT, 3 hours 20 minutes before
OHZ039-040-049-058-068-020100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
808 PM EDT MON SEP 1 2003

...STORMS WITH HEAVY DOWNPOURS EXPECTED...

STORMS WITH HEAVY DOWNPOURS WILL MOVE AROSS THE COUNTY THROUGH
9:00 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY GUSTY WINDS,
DANGEROUS LIGHTNING, AND BRIEF PERIODS OF HEAVY RAIN. THE RAIN
WILL CAUSE PONDING OF WATER ON ROAD SURFACES AND COULD CAUSE
FLOODING IN POOR DRAINAGE AREAS.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Sep 1, 8:35 PM EDT, 2 hours 53 minutes before
OHZ041-050-059-069-PAZ007-013-020-WVZ001>004-020130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
835 PM EDT MON SEP 1 2003

...STORMS WITH HEAVY DOWNPOURS EXPECTED...

STORMS WITH HEAVY DOWNPOURS WILL MOVE AROSS THE COUNTY THROUGH
9:30 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY WIND GUSTS
TO 35 MPH, DANGEROUS LIGHTNING, AND BRIEF PERIODS OF HEAVY RAIN.
THE RAIN WILL CAUSE PONDING OF WATER ON ROAD SURFACES AND COULD
CAUSE FLOODING IN POOR DRAINAGE AREAS.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Sep 1, 9:44 PM EDT, 1 hour 44 minutes before
PAZ007-008-013-014-020245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
944 PM EDT MON SEP 1 2003

...STORMS WITH HEAVY DOWNPOURS CONTINUE...

STORMS WITH HEAVY DOWNPOURS WILL MOVE AROSS THE COUNTY THROUGH
10:45 PM. SOME OF THE STORMS WILL BE ACCOMPANIED BY WIND GUSTS
TO 30 MPH, DANGEROUS LIGHTNING, AND BRIEF PERIODS OF HEAVY RAIN.
THE RAIN WILL CAUSE PONDING OF WATER ON ROAD SURFACES AND COULD
CAUSE FLOODING IN POOR DRAINAGE AREAS.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Local storm report, Sep 1, 10:29 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1029 PM EDT MON SEP 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    MORGANTOWN                WV   FLASH FLOODS
09/01/03   MONONGALIA                     ROAD FLOODING ALONG
                                          FALLING RUN ROAD AND SUMMER
                                          SCHOOL ROAD. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Special weather statement, Sep 1, 10:59 PM EDT, 29 minutes before
PAZ009-015-016-022-020600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1059 PM EDT MON SEP 1 2003

...STORMS WITH HEAVY DOWNPOURS EXPECTED...

STORMS WITH HEAVY DOWNPOURS WILL MOVE AROSS THE COUNTY THROUGH
MIDNIGHT. SOME OF THE STORMS WILL BE ACCOMPANIED BY WIND GUSTS
TO 30 MPH, DANGEROUS LIGHTNING, AND BRIEF PERIODS OF HEAVY RAIN.
THE RAIN WILL CAUSE PONDING OF WATER ON ROAD SURFACES AND COULD
CAUSE FLOODING IN POOR DRAINAGE AREAS.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Sep 1, 11:15 PM EDT, 13 minutes before
WVZ021-022-020415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1115 PM EDT MON SEP 1 2003

...RAIN MOVING BACK INTO MONONGALIA AND MARION COUNTIES...

STORMS WITH HEAVY DOWNPOURS WILL MOVE AROSS MONONGALIA AND
MARION COUNTY THROUGH 12:15 AM. SOME OF THE STORMS WILL BE
ACCOMPANIED BY DANGEROUS LIGHTNING, AND BRIEF PERIODS OF HEAVY
RAIN. THE GROUND IS SATURATED FROM EARLIER RAINFALL. ADDITIONAL
RAIN COULD BRING STREAMS AND CREEKS OUT OF THEIR BANKS. THE RAIN
WILL CAUSE PONDING OF WATER ON ROAD SURFACES.

STAY TUNED TO WEATHER RADIO FOR UPDATES AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 11:22 PM EDTFlash Flood WarningPBZButler, Lawrence3 hr
Sep 1, 11:45 PM EDTFlash Flood WarningPBZClarion, Jefferson3 hr
Sep 2, 12:04 AM EDTFlash Flood WarningPBZFayette3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.